Colorado, 2024Debris Flow in Colorado, July 26, 2024
July 26, 2024 · NWS GJT · 1 event in 1 county or zone
Deep monsoonal moisture pushed in from the west during the overnight and early morning hours accompanied by a shortwave disturbance, allowing for stronger storms to form capable of heavy rainfall rates. This moisture replaced a previously dry air mass so heavy rain threat was more localized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoonal moisture pushed in from the west during the overnight and early morning hours accompanied by a shortwave disturbance, allowing for stronger storms to form capable of heavy rainfall rates. This moisture replaced a previously dry air mass so heavy rain threat was more localized. One particular storm resulted in debris flows over Pitkin County that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 5:08 PM MST, 4 hours 52 minutes earlier. Its key messages:
- Scattered to numerous showers and storms continue into the evening.
- Storms will be capable of producing gusty winds, hail up to 1" in diameter, and heavy rainfall. Localized flash flooding is possible, particularly in the steep terrain and other vulnerable areas.
- Warm and dry conditions return Sunday and persist through much of next week.
Area forecast discussion, Jul 26, 5:08 PM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
608 PM MDT Fri Jul 26 2024
.KEY MESSAGES...
- Scattered to numerous showers and storms continue into the
evening.
- Storms will be capable of producing gusty winds, hail up to 1"
in diameter, and heavy rainfall. Localized flash flooding is
possible, particularly in the steep terrain and other
vulnerable areas.
- Warm and dry conditions return Sunday and persist through
much of next week.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 212 PM MDT Fri Jul 26 2024
We continue to anticipate scattered convection across much of the
forecast area this afternoon and evening as monsoonal moisture
interacts with pulses of shortwave energy advecting through the
southwesterly flow aloft. Dew point temperatures this morning were
in the 50s area wide, but it became apparent that most of the CAMs
were underdoing dew point temperatures. For example, the HRRR has
dew points upwards of 10 degrees too cool compared to ground
observations. The NAM Nest seems to be the most representative at
this time. With satellite imagery showing sufficient clearing after a
cloudy start to the day, convection this afternoon will likely
realize forecasted mixed-layer CAPE values of 500-1200 J/kg. Deep-
layer shear on the order of 15-25 knots could support a few isolated
severe storms, but organized severe convection is not likely with
limited shear in place. Gusty outflow winds up to 50 mph and hail up
to 1" in diameter are the primary threats. Localized heavy rainfall
is also on the table. CIN increases quickly after sunset but a few
showers and storms may continue into the evening.
A similar story again tomorrow afternoon and evening with the
biggest difference being increased shear with an upper-level jet
moving in overhead. The biggest forecast uncertainty is how quickly
monsoonal moisture will begin to erode. All of the hi-res models
show decreasing PWATs late tonight into tomorrow, but given that
they are struggling with the moisture currently available and that
the models are usually too quick to clear the monsoonal moisture
from the region, we cannot rule out scattered convection similar to
what we will see today. If the mositure does decrease, the coverage
of convection will also decrease. A drier atmosphere could also lead
to elevated fire weather conditions in parts of eastern Utah
tomorrow afternoon with surface winds gusting up to 25 mph, but
given our lower confidence in mositure clearing by tomorrow
afternoon we opted against fire weather headlines at this time.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 212 PM MDT Fri Jul 26 2024
On Sunday a trough tracks from the Great Basin to the Northern
Rockies bringing a midlevel dry punch into the region from the
southwest. Guidance remains aggressive in scouring out moisture from
west to east by Sunday morning, dropping PWATs down to near 50
percent of normal that afternoon. It is always a bit tricky to get
rid of residual moisture post-monsoonal surge, so can't rule out a
few storms over the mountains Sunday afternoon. If conditions dry
out as anticipated, the potential for near critical fire weather
conditions will be possible. This will be due to the presence of a
60 to 70 kt jet overhead across much of eastern Utah and western
Colorado, resulting in surface gusts right around 25 mph. The
gradient relaxes on Monday which would lead to more localized near
critical fire weather conditions. Continued warm southwest flow
aloft will bring about a warming trend into the midweek point with
temperatures returning to several degrees above normal and even back
to the low triple digits for some of the lower valleys. Early next
week will also see the next trough of low pressure begin to dig into
the Pacific Northwest. Its progression east on Tuesday will usher
the Subtropical High closer towards the Southern Plains, allowing
for monsoon moisture to slowly trickle back into the Four Corners
region on Tuesday and Wednesday. That might be short lived as the
trough to the north suppresses the moisture back to the south.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 605 PM MDT Fri Jul 26 2024
Isolated to scattered storms will continue this evening with
gusty outflow winds, small hail and brief heavy rain possible,
reducing conditions to MVFR at times. Most activity should
lessen by sunset with some nocturnal convection possible across
the north overnight. Expect redevelopment of thunderstorms,
favoring the higher terrain, Saturday afternoon with potential
drift into lower elevations late in the day.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 26, 2:24 AM MST, 19 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
324 AM MDT Fri Jul 26 2024
COZ001>014-017>023-UTZ022>025-027>029-271230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
324 AM MDT Fri Jul 26 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms expected again today with heavy rain,
gusty outflow winds, and some hail being possible. Some convection
will likely continue overnight. Smoke and haze will diminish
across the area thanks to the rain and wind.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and storms remain possible Saturday though coverage and
intensity should diminish some. Dry air and warm temperatures move
in for much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 26, 4:09 PM MST, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
509 PM MDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 1 WSW Cortez 37.34N 108.59W
07/26/2024 M0.25 Inch Montezuma CO CO-OP Observer
Heavy rain and accumulating pea sized hail.
&&Special weather statement, Jul 26, 4:16 PM MST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
516 PM MDT Fri Jul 26 2024
COZ001-UTZ023-024-262345-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
516 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOFFAT COUNTY
THROUGH 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Dinosaur, or 28 miles east of Vernal, moving southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph, heavy rain and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of southwestern Moffat
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4053 10919 4071 10905 4059 10859 4030 10875
TIME...MOT...LOC 2315Z 296DEG 24KT 4060 10902
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Jul 26, 4:42 PM MST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
542 PM MDT Fri Jul 26 2024
COZ008-010-270015-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
542 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EAGLE COUNTY
THROUGH 615 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, or 25 miles east of Glenwood Springs, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph, brief heavy rain and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle, Gypsum, Edwards, and Wolcott.
This includes the following highways...
Interstate 70 in Colorado between mile markers 138 and 164.
Colorado 131 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3961 10701 3978 10692 3971 10653 3946 10666
TIME...MOT...LOC 2341Z 292DEG 16KT 3968 10688
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Jul 26, 4:47 PM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
547 PM MDT Fri Jul 26 2024
COZ001-002-270030-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
547 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOFFAT COUNTY
THROUGH 630 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles northeast of Dinosaur, or 44 miles east of Vernal, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Greystone.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 48 and 49.
Colorado 318 between mile markers 29 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4050 10882 4068 10880 4069 10824 4042 10826
TIME...MOT...LOC 2347Z 274DEG 31KT 4059 10871
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Jul 26, 8:29 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
929 PM MDT Fri Jul 26 2024
COZ007-009-010-270400-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
929 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GARFIELD COUNTY
THROUGH 1000 PM MDT...
At 929 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silt, or 18 miles west of Glenwood Springs, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3942 10776 3953 10768 3948 10736 3928 10750
TIME...MOT...LOC 0329Z 298DEG 11KT 3946 10766
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDALocal storm report, Jul 26, 9:40 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1040 PM MDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Tstm Wnd Gst 2 SE Rifle 39.51N 107.75W
07/26/2024 M53 MPH Garfield CO Mesonet
Mesonet station RFEC2 Rifle 2SE.
0150 AM Tstm Wnd Gst 13 NNE Maeser 40.64N 109.49W
07/26/2024 M49 MPH Uintah UT Mesonet
Mesonet station UTWPO Us-191 At Mp 369 Windy
Point.
0534 PM Tstm Wnd Gst 2 ESE Gypsum 39.63N 106.92W
07/26/2024 M49 MPH Eagle CO AWOS
AWOS station KEGE Eagle County Rgnl Airport.
1240 AM Tstm Wnd Gst 6 W Manila 40.99N 109.84W
07/26/2024 M45 MPH Daggett UT Mesonet
Mesonet station UT43W Sr-43 At Mp 0.5 West
Stateline.
&&Debris Flow, Pitkin
- When
- July 26, 10:00 PM MST to 11:00 PM MST
- Where
- Pitkin County, 5.48 mi N of Redstone to 5.42 mi N of Redstone
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.259, -107.235
A strong thunderstorm produced heavy rainfall rates resulting in a large mudslide at Avalanche Ranch along Highway 133. There were other mudslides along Highway 133 between Redstone Blvd and Red Dog Rd about 4 miles north of Redstone. These mudslides resulted in Highway 133 being closed in both directions from mile markers 53 to 57.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Georgia, July 26, 2024$22,000 · 6 events
- Flash Flooding in Texas, July 26, 20245 events
- Flash Flooding in Louisiana, July 26, 20243 events
- Damaging Winds in South Carolina, July 26, 2024$2,000 · 2 events
- Flash Flooding in Wyoming, July 26, 20242 events
- Flash Flooding in Louisiana, July 26, 20242 events
- Damaging Winds in Montana, July 26, 202454 kt wind · 2 events
- Dust Storm in Kansas, July 26, 20241 event
- Tornado in Missouri, July 26, 20241 event
- Damaging Wind in South Carolina, July 26, 202450 kt wind · 1 event
- Tornado in Arizona, July 26, 2024EF0 · 1 event
- Waterspout in Gulf of Mexico, July 26, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204581.